Preservation of real H-matrix structure by Newton square-root iterates
Let $n \ge 1$ and let $A \in \mathbb{R}^{n \times n}$ have positive diagonal entries and be a nonsingular H-matrix, that is, one whose comparison matrix is a nonsingular M-matrix. Consider Newton's iteration for the square root, in exact arithmetic, $$X_0 = A, \qquad X_{k+1} = \tfrac12\bigl(X_k + X_k^{-1}A\bigr), \quad k \ge 0.$$
Its iterates converge to the principal square root $A^{1/2}$, which Lin and Liu proved is again a nonsingular H-matrix with positive diagonal entries. Guo proved that when every diagonal entry of $A$ is at most $1$, the Newton iterates started from $X_0 = I$ are all nonsingular H-matrices with positive diagonal entries.
Problem. Is every $X_k$ a nonsingular H-matrix with positive diagonal entries?
Source: Higham (2008), Problem 6.25, a research problem (Functions of Matrices, p. 170), on the Newton iteration (6.12); stated by OpenProblemsInNLA for real H-matrices, following the book's errata to Theorem 6.10.
Imported from github.com/ajt60gaibb/OpenProblemsInNLA.
Classification
- Primary
- NA — Numerical Analysis
- Secondary
- RA
- Keywords
- H-matrices, matrix square roots, Newton iterations, OpenProblemsInNLA
- Literature checked
- Oct. 8, 2026 by clemens-admin
References
@book{higham2008,
author = {Higham, Nicholas J.},
title = {Functions of Matrices: Theory and Computation},
publisher = {SIAM},
address = {Philadelphia},
year = {2008},
doi = {10.1137/1.9780898717778},
note = {Section 6.3, equation (6.12), Section 6.8.3 and Problem 6.25},
}
@article{lin2001,
author = {Lin, Lu and Liu, Zhong-Yun},
title = {On the square root of an {H}-matrix with positive diagonal elements},
journal = {Ann. Oper. Res.},
volume = {103},
number = {1-4},
year = {2001},
pages = {339--350},
doi = {10.1023/A:1012931928589},
}
@article{guo2010,
author = {Guo, Chun-Hua},
title = {On {N}ewton's method and {H}alley's method for the principal $p$th root of a matrix},
journal = {Linear Algebra Appl.},
volume = {432},
number = {8},
year = {2010},
pages = {1905--1922},
doi = {10.1016/j.laa.2009.02.030},
}
@misc{openproblemsinnla-sf01,
author = {Townsend, Alex},
title = {{SF-01}: Preservation of real H-matrix structure by Newton square-root iterates},
howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
year = {2026},
url = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-functions-and-stability/SF-01/README.md},
note = {Read at commit eb7c9d6, 2026-10-07},
}
Resolution claims
Every scaled Newton square-root iterate of a real nonsingular H-matrix with positive diagonal entries is again a real nonsingular H-matrix with positive diagonal entries, when initialized by a positive scalar multiple of the identity, a positive scalar multiple of the input, or more generally a nonzero nonnegative affine function of the input. The scaling parameter may be any positive scalar …
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-08 | Needs verification → Solution claimed | clemens-admin | Listed with the record of its solution, unreviewed. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00236, "Preservation of real H-matrix structure by Newton square-root iterates", clopen.solutions.